In what seems like an age ago I was asked to speak about Chemsex at the EuSEM conference in Prague. It was a (somewhat scary) privilege to talk to the crowd about Chemsex and in particular the drugs that are a key component of the scene. Some of the drugs will be very familiar to the emergency clinician. Although there is no exact cocktail of drugs used in Chemsex, drugs such as Ketamine are well known and commonly seen in our department. Other drugs such as MCAT, Crystal methamphemtamine (Meth), and in particular GBL (gamma-Butyrolactone) may be less commonly seen, but they are certainly commonly used and in a centre like Virchester it’s again something we see on a regular basis. There was quite a bit of interest in this drug and its effects so I thought I should sit down and write a little blog about it. If you’re not sure what Chemsex is there’s a fantastic blog explaining it by @janos-baombe which can be found here.1
What is GBL?
GBL (Gamma Butylrolactone) otherwise known as G, Gina or liquid ecstasy is a clear colourless liquid with a distinctly chemically metallic taste as oppose to it’s little brother GHB (Gamma hydroxybutyrate) which is described as tasting salty. GHB is a precursor to GHB in the body. They first appeared to be used recreationally in the 1980s as a body-building supplement to aid Growth hormone production (by inducing sleep). It’s use as an anabolic didn’t amount to much but its sleep inducing properties were capitalised on and its reputation as a date rape drug ensued. Over the coming years it became a popular drug in gay clubs and sex scenes all over the world as in low dose it produces a euphoria and disinhibition towards sex. Unfortunately in slightly higher doses it results in the user receiving a general anaesthetic.
Within the gay community, GBL has seen a progressive increase in its use. Although GBL is a prodrug of GHB it is more lipophilic. This results in faster absorption and greater bioavailablilty. This means a smaller dose is needed to create the desired affect and importantly for some recreational users, a smaller bottle can be sneaked into the club! GBL in particular has a very narrow “therapeutic window” which means that using as little as half a millilitre over a “normal” dose can result in coma.
How does it work
GBL/GHB’s action occurs at two main sites; the GHB receptor where it results in dopamine release, and at the GABA B receptor where the opposite occurs, dopamine release is inhibited and is where the sedative effects are derived. It has a biphasic response where at lower doses excitatory effects predominate which include sexual disinhibition, but as dose increases a profound coma can occur.
How does GBL intoxication present?
Classically GHB/GBL overdose is characterised by a rapid onset of CNS and respiratory depression2. Occasionally we find patients arriving by ambulance disinhibited and acting bizarrely often with hyper sexualised behaviour including touching, exhibitionism and attempting to perform sexual acts in the department. With an increasing dose they will often have ataxic movements and then move through into a state of cataplexy. With further increased dosage the patient develops an almost absence seizure type picture with reduced movement, staring into the distance and they may become non communicative. At higher doses the patient will present in a coma.
Classically the hallmark of GHB/GBL overdose is a rapid onset of CNS and respiratory depression. On blood gas analysis you may find a wide anion gap acidosis. This is due to the dissociation of GHB in to its anion plus a H+. From a physiological point of view in low dose there may be tachycardia and hypertension. This is sometimes confounded by the alcohol, ketamine or other stimulants such as a cathinone or amphetamine being used, however in severe overdose the patient may be bradycardic. 3
Management of GBL overdose.
In general the management of GBL overdose is supportive. There are no specific antidotes and the general management will require a careful assessment and then an appropriate management plan based on supporting the patient’s airway, respiratory and circulatory systems. MA significant number of patients will require resus room care and subsequent admission to the HDU/ICU.
GHB has a relatively short half life of 1 hour and is usually out of the system within 4-6 hours. GBL’s half life is even shorter. It’s important to stress that patients rarely present having just taken GBL/ GHB and there is often co-ingestion with alcohol and other drugs which in our experience means that those presenting in a comatose state may remain there for a prolonged period of time.
Whilst prolonged coma is often seen we also see patients who recover rapidly even if brought to the ED having been found comatose in the prehospital setting. After first ambulance contact with a low GCS they may have begun to wake up by the time of ED arrival and perhaps even decide that they want to walk/ stumble out. Be careful with these patients and encourage them to stay for a period of observation so they can fully recover and discuss the events with them.
For those who do present in a comatose state I would perform an RSI protect the airway and optimise ventilation. I do this for two reasons. Firstly they have often drank alcohol or have taken other drugs which make it very difficult to predict the clinical course, and despite the relatively short half half of GBL, seem to potentiate the effects of one or more of the drugs taken in excess. Secondly there are at risk of aspiration and there are numerous case reports of a GBL associated pneumonitis.4
GBL is pretty brutal on the soft tissues of the upper airway and lungs. It does in fact melt plastic, necessitating it’s storage in glass bottles. It causes marked inflammation and damage to the tissues and I have seen this in practice with blistering in the throat that was so severe it obliterated the view of the cords at laryngoscopy. There are therefore sound reasons to protect the airway and lungs from developing oedema or from aspiration of stomach contents into the lungs. Intubating patients will inevitably lead to a longer ED and hospital length of stay with some authors suggesting that this may be an excessive intervention, but in our experience the increased LOS is a less important factor than the clinical protection of these vulnerable patients. I am still intubating the majority of patients who arrive in a comatose state. The evidence for an interventional or conservative approach is relatively limited as those studies that exit are somewhat limited by their retrospective nature and inability to determine complication rates.5
Don’t forget psycho-social aspects of care
It is very important to discuss the circumstances around the overdose when the patient is more aware. It is often unrecognised by health professionals dealing with the LGBT+ community that patients presenting following an overdose may have been exposed to non-consensual acts, notably non-consensual sex acts. This is a risk that we must take seriously from both a legal perspective, offering appropriate support and guidance, but also from a clinical perspective as patients may require PEP prophylaxis for HIV prevention and/or referral to sexual health services.
- Janos Baombe, “All you need to know about CHEMSEX but never dared to ask… St.Emlyn’s,” in St.Emlyn’s, December 12th, 2015, https://www.stemlynsblog.org/chemsex/.
- Schep LJ, Knudsen K, Slaughter RJ, Vale JA, Mégarbane B. The clinical toxicology of γ-hydroxybutyrate, γ-butyrolactone and 1,4-butanediol. Clin Toxicol (Phila). 2012;50(6):458-470.
- Liechti ME, Kunz I, Greminger P, Speich R, Kupferschmidt H. Clinical features of gamma-hydroxybutyrate and gamma-butyrolactone toxicity and concomitant drug and alcohol use. Drug Alcohol Depend. 2006;81(3):323-326. doi:10.1016/j.drugalcdep.2005.07.010 https://www.sciencedirect.com/science/article/abs/pii/S0376871605002401?via%3Dihub
- M van Gerwen, H Scheper, D.J Touw C. van Nieuwkoop; Life-threatening acute lung injury after gamma butyrolactone ingestion. http://www.njmonline.nl/article_ft.php?a=1554&d=1031&i=181
- Effect of intubation for gamma-hydroxybutyric acid overdose on emergency department length of stay and hospital admission. Acad Emerg Med2014 Nov;21(11):1226-31
- Roger Peabody, “Non-consensual sex is a recurrent problem in the chemsex environment”in AidsMap April 9th, 2018 https://www.aidsmap.com/news/apr-2018/non-consensual-sex-recurrent-problem-chemsex-environment
- Wojtowicz JM, Yarema MC, Wax PM. Withdrawal from gamma-hydroxybutyrate, 1,4-butanediol and gamma-butyrolactone: a case report and systematic review. CJEM 2008; 10:69–74. www.cambridge.org/core/journals/canadian-journal-of-emergency-medicine/article/withdrawal-from-gammahydroxybutyrate-14butanediol-and-gammabutyrolactone-a-case-report-and-systematic-review/482581883919EDECE5E2C8207CD1776C
The future of website creation is here.
With Genesis and Atomic blocks, you can build beautiful, powerful websites in minutes with our robust theme framework and professionally-designed sections and layouts
2 thoughts on “GBL Overdose and what to do about it”
Pingback: GHB intox – Mind palace of an ER doc
GBL make GHB in liver too at 1.6g GHB for 1ml